Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 19, NWS Louisville, KY

July 3, 2019Bourbon County, Harrison County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 3, 2019, 3:33 PM EDT for Bourbon County, Harrison County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2019, 3:33 PM EDT (19:33 UTC)
Expired
Jul 3, 2019, 6:30 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KY, Harrison County, KY

The radar

The Jackson,KY radar (KJKL), 120 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:08 PM EDTFLASH FLOOD5 Ne Clintonville, KYCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5 NE CLINTONVILLE. PARTS OF STATE ROAD 627 CLOSED DUE TO HIGH, FLOWING WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WGUS53 KLMK 031933
FFWLMK
KYC017-097-032230-
/O.NEW.KLMK.FF.W.0019.190703T1933Z-190703T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
333 PM EDT Wed Jul 3 2019

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Central Bourbon County in central Kentucky...
  Central Harrison County in central Kentucky...

* Until 630 PM EDT.

* At 333 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Paris, Cynthiana, Breckinridge, North Middletown, Sidville,
  Shawhan, Robinson, Ruddels Mills, Renaker and Stony Point.

LAT...LON 3853 8428 3813 8409 3809 8428 3848 8445

$$

DM
1 follow-up statement
521 
WGUS73 KLMK 032029
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
429 PM EDT Wed Jul 3 2019

KYC017-097-032230-
/O.CON.KLMK.FF.W.0019.000000T0000Z-190703T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KY-Harrison KY-
429 PM EDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
CENTRAL BOURBON AND CENTRAL HARRISON COUNTIES...

At 425 PM EDT, emergency management and law enforcement reported 
flash flooding and several closed roads due to heavy rain and 
thunderstorms over portions of Harrison and Bourbon counties. 
Doppler radar estimates as much as four inches of rain have already 
fallen. An additional inch or two of rain may fall over the next 
several hours. This additional rainfall will prolong and worsen 
flooding.

Some locations that will experience flooding include...
Paris, Cynthiana, Breckinridge, North Middletown, Sidville, Shawhan,
Robinson, Ruddels Mills, Renaker and Stony Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3853 8428 3813 8409 3809 8428 3848 8445

$$

DM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:21 PM EDT, 12 minutes earlier.

Area forecast discussion, Jul 3, 3:21 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
321 PM EDT Wed Jul 3 2019

.Short Term...(This evening through Thursday)
Issued at 300 PM EDT Wed Jul 3 2019

The CWA sits in the middle of upper flow. The jet stream is north
of the Great Lakes. To the south, a large high over the Gulf of
Mexico has strong upper flow wrapping anticyclonically around it.
This is funneling moisture up the Mississippi Valley into the Ohio
Valley. During this evening into tonight precipitable water
values in central Kentucky and southern Indiana will go above 2
inches. CAPE values have been increasing with diurnal heat with
mix layer values over 2,000 J/kg. At the same time a shortwave is
moving east through central Kentucky. With divergence aloft and
lots of moisture in the atmosphere, expecting more thunderstorm
and shower coverage through tonight.

On the plus side, the atmosphere has little shear, so storms will
have a hard time getting organized in a manner to produce large hail
or tornadoes. Widespread severe weather isn't expected. Pop up
storms are expected. Expect relatively short lived storm cells that
lift and collapse. These storms are capable of heavy rainfall, gusty
winds, and lightning. Lightning is not a reason for severe
thunderstorm warnings, but that doesn't mean it isn't dangerous.
Lightning will likely be the main hazard with these storms. These
storms have had a lot of lightning over the last few days.

Storms will thin a few hours after sunset, and by morning,
temperatures will be in the upper 60s outside Louisville, and around
70 in Louisville. Skies will go mostly sunny to allow for heating
before afternoon showers and thunderstorms fire up again with
little change in the synoptic flow.

&&

.Long Term...(Thursday night through Wednesday)
Updated at 245 PM EDT Wed Jul 3 2019

Upper ridging over the eastern CONUS will weaken Thu night and Fri
as low pressure moves across the south end of Hudson Bay. By
Saturday the weakness will be enough for a weak and slow-moving cold
front to drop into the Ohio Valley. POPs will increase to likely on
Friday and categorical on Saturday as the front hangs up across the
area, but do not believe storm coverage at any given time will match
how much of the area sees rain over a 6-12 hr period. Organized
severe wx isn't expected, but could see pulse storms with localized
heavy rainfall and gusty winds, not to mention frequent lightning.
Clouds and precip will modulate daytime temps, keeping most
locations out of the 90s, but lows will stay up near 70 if not a
little warmer.

The front will progress quite slowly for the rest of the weekend,
just enough to shift the focus for storms on Sunday into south-
central Kentucky. Best chance for dry weather will be Monday and
Tuesday as the front gets pushed into the Tennessee Valley and the
upper ridge noses in from the west. Slightly lower humidity is
expected with dewpoints in the mid to upper 60s, but not a wholesale
change in air mass, so we'll still have slight chance POPs across
south central Kentucky. By Wednesday temps will recover above climo
again with POPs back up to 20-30 percent.

&&

.Aviation...(18Z TAF Issuance)
Updated at 136 PM EDT Wed Jul 3 2019

Scattered showers are firing up across southern Indiana and central
Kentucky. With a disturbance in the upper atmosphere moving across
central Kentucky, showers and storms will likely be more widespread
than the last few days. Expect all the TAF sites to be affected with
periods of lowering ceilings and reduced visibilities in areas of
heavy rain. Areas in the region will likely move quickly from VFR to
IFR or MVFR conditions and back again as storms pop up and collapse.
The environment doesn't have much wind energy, so well organized
long lived storms are not expected. Pop up storms with outflow
boundaries kicking up other short lived storms are expected. These
storms will likely cause gusts around 40 knots, heavy rainfall, and
lightning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...KDW
Long Term...RAS
Aviation...KDW
Hazardous weather outlook, Jul 3, 3:28 PM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
328 PM EDT Wed Jul 3 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
328 PM EDT Wed Jul 3 2019 /228 PM CDT Wed Jul 3 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected again this afternoon
and evening. Any storm will be capable of producing torrential
rainfall, gusty winds, and frequent lightning. Patchy fog will be
possible in some areas overnight, especially in low-lying and river
valley areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An active weather pattern will continue through the remainder of the
week and into the holiday weekend. In general, look for showers and
thunderstorms each afternoon and evening. Some storms could be strong
to severe at times with damaging winds, torrential rainfall and
frequent lightning being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report strong winds, flooding, and any hail
this week.

KDW

In the hours before

Special weather statement, Jul 3, 2:32 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Louisville KY
232 PM EDT Wed Jul 3 2019

KYZ024-025-031900-
Meade-Breckinridge-
232 PM EDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MEADE AND NORTHEASTERN
BRECKINRIDGE COUNTIES...

At 232 PM EDT/132 PM CDT/, a strong thunderstorm was located 7 miles
southwest of Brandenburg, moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Brandenburg, Irvington, Sirocco, Raymond, Frymire, Payneville and
Haysville.

LAT...LON 3803 8636 3802 8621 3801 8618 3801 8616
      3786 8626 3796 8640
TIME...MOT...LOC 1832Z 289DEG 7KT 3796 8629

SSC
Special weather statement, Jul 3, 2:36 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Louisville KY
236 PM EDT Wed Jul 3 2019

INZ078-092-031900-
Clark-Scott-
236 PM EDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLARK AND
SOUTHEASTERN SCOTT COUNTIES...

At 236 PM EDT, a strong thunderstorm was located 11 miles southeast
of Scottsburg, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marysville, Otisco, Nabb, Henryville, Memphis and New Washington.

LAT...LON 3861 8557 3861 8555 3847 8558 3849 8577
      3862 8575 3863 8557
TIME...MOT...LOC 1836Z 278DEG 11KT 3854 8567

SSC
Special weather statement, Jul 3, 2:42 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
142 PM CDT Wed Jul 3 2019

KYZ070>072-031915-
Warren-Logan-Simpson-
142 PM CDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOGAN...NORTHERN
SIMPSON AND SOUTHWESTERN WARREN COUNTIES...

At 142 PM CDT, a strong thunderstorm was located 10 miles east of
Russellville, moving east at 25 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Russellville, Auburn, Woodburn, Browning, Salmons, Dennis, Middleton,
Rockfield, South Union and Petros.

LAT...LON 3674 8678 3685 8687 3701 8658 3678 8648
TIME...MOT...LOC 1842Z 248DEG 22KT 3685 8670

SSC
Special weather statement, Jul 3, 2:46 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
246 PM EDT Wed Jul 3 2019

INZ078-079-031915-
Jefferson-Scott-
246 PM EDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JEFFERSON AND
SOUTHEASTERN SCOTT COUNTIES...

At 246 PM EDT, a strong thunderstorm was located near Scottsburg,
moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lexington, Kent, Wakefield, Blocher, Chelsea, Swanville and New
Frankfort.

LAT...LON 3862 8571 3871 8576 3882 8556 3866 8546
TIME...MOT...LOC 1846Z 244DEG 15KT 3869 8566

SSC
Special weather statement, Jul 3, 3:09 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
309 PM EDT Wed Jul 3 2019

KYZ030-031-031945-
Jefferson-Oldham-
309 PM EDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OLDHAM AND
NORTHEASTERN JEFFERSON COUNTIES...

At 308 PM EDT, a strong thunderstorm was located over Briarwood,
moving northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Louisville, Jeffersontown, St. Matthews, Lyndon, Middletown, Douglass
Hills, Prospect, Hurstbourne, Graymoor-Devondale and Windy Hills.

LAT...LON 3829 8546 3828 8547 3828 8545 3826 8543
      3820 8562 3827 8570 3840 8557
TIME...MOT...LOC 1908Z 234DEG 10KT 3828 8560

SSC
Special weather statement, Jul 3, 3:18 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
218 PM CDT Wed Jul 3 2019

KYZ072-031945-
Simpson-
218 PM CDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SIMPSON COUNTY...

At 218 PM CDT, a strong thunderstorm was located near Portland,
moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hillsdale, Salmons, Schweizer, Geddes, Mcelroy Ford and Peden Mill.

LAT...LON 3665 8659 3665 8667 3683 8658 3681 8640
      3674 8641 3671 8641 3668 8642 3665 8641
      3665 8651 3664 8654 3664 8657
TIME...MOT...LOC 1918Z 264DEG 11KT 3671 8661

SSC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:07 PM EDTSpecial Weather StatementLMKHancock23 min
Jul 2, 8:11 PM EDTSpecial Weather StatementLMKLogan34 min
Jul 2, 8:18 PM EDTSpecial Weather StatementLMKSpencer27 min
Jul 2, 8:20 PM EDTSpecial Weather StatementLMKNelson25 min
Jul 2, 8:32 PM EDTSpecial Weather StatementLMKJefferson28 min
Jul 2, 8:34 PM EDTSpecial Weather StatementLMKNelson26 min
Jul 2, 8:43 PM EDTSpecial Weather StatementLMKShelby17 min
Jul 2, 8:54 PM EDTSpecial Weather StatementLMKShelby36 min
Jul 2, 8:59 PM EDTSevere Thunderstorm WarningLMKShelby31 min
Jul 2, 9:02 PM EDTSpecial Weather StatementLMKBullitt, Jefferson, Nelson28 min
Jul 2, 9:24 PM EDTSpecial Weather StatementLMKAllen36 min
Jul 2, 9:27 PM EDTSpecial Weather StatementLMKSpencer33 min
Jul 2, 9:30 PM EDTSpecial Weather StatementLMKShelby30 min
Jul 2, 9:53 PM EDTSevere Thunderstorm WarningLMKShelby37 min
Jul 2, 9:57 PM EDTAreal Flood AdvisoryLMKShelby, Spencer3 hr
Jul 3, 2:06 PM EDTSpecial Weather StatementLMKNicholas24 min
Jul 3, 2:18 PM EDTSevere Thunderstorm WarningLMKLogan27 min
Jul 3, 2:31 PM EDTSpecial Weather StatementLMKHancock29 min
Jul 3, 2:32 PM EDTSpecial Weather StatementLMKMeade28 min
Jul 3, 2:42 PM EDTSpecial Weather StatementLMKSimpson33 min
Jul 3, 3:09 PM EDTSpecial Weather StatementLMKOldham36 min
Jul 3, 3:16 PM EDTSevere Thunderstorm WarningLMKWarren29 min
Jul 3, 3:18 PM EDTSpecial Weather StatementLMKSimpson27 min
Jul 3, 3:41 PM EDTSpecial Weather StatementLMKAllen34 min
Jul 3, 3:46 PM EDTSpecial Weather StatementLMKOhio29 min
Jul 3, 3:55 PM EDTSpecial Weather StatementLMKOhio35 min
Jul 3, 3:56 PM EDTSpecial Weather StatementLMKAllen, Barren34 min
Jul 3, 3:59 PM EDTSevere Thunderstorm WarningLMKOhio31 min
Jul 3, 4:00 PM EDTSpecial Weather StatementLMKBourbon45 min
Jul 3, 4:22 PM EDTAreal Flood AdvisoryLMKBreckinridge, Grayson, Ohio3 hr
Jul 3, 4:22 PM EDTSpecial Weather StatementLMKMonroe38 min
Jul 3, 4:31 PM EDTSpecial Weather StatementLMKGrayson29 min
Jul 3, 4:51 PM EDTSpecial Weather StatementLMKClark, Fayette, Jessamine24 min
Jul 3, 5:13 PM EDTAreal Flood AdvisoryLMKFayette, Scott3 hr
Jul 3, 6:17 PM EDTSpecial Weather StatementLMKGarrard, Jessamine28 min
Jul 3, 6:26 PM EDTSevere Thunderstorm WarningLMKFayette, Garrard, Jessamine34 min
Jul 3, 6:32 PM EDTAreal Flood AdvisoryLMKClark118 min
Jul 3, 6:49 PM EDTSevere Thunderstorm WarningLMKGarrard, Madison26 min
Jul 3, 7:00 PM EDTAreal Flood AdvisoryLMKBoyle, Garrard, Jessamine3 hr
Jul 3, 7:09 PM EDTRiver Flood AdvisoryLMKBourbon13 hr
Jul 3, 7:10 PM EDTSevere Thunderstorm WarningLMKMadison39 min

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.